South Dakota, 2014

Hail in South Dakota, August 7, 2014

August 7, 2014 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over central Jackson County. The storm produced hail to quarter size southwest of Kadoka.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over central Jackson County. The storm produced hail to quarter size southwest of Kadoka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:28 PM MST, 47 minutes earlier.

Area forecast discussion, Aug 7, 4:28 PM MST, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT THU AUG 7 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 230 PM MDT THU AUG 7 2014

UPPER LEVEL ANALYSIS HAS WEAK RIDGE ACROSS THE SOUTH CENTRAL
PLAINS WITH CLOSED LOW SPINNING ACROSS NORTHERN UTAH. SKIES ARE
PARTLY CLOUDY WITH A FEW SHOWERS AND THUNDERSTORMS DEVELOPING
ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK TROF REMAINS ACROSS
THE AREA...WITH WEAK EASTERLY UPSLOPE FLOW ACROSS THE SOUTH DAKOTA
PLAINS. TEMPERATURES ARE IN THE 70S TO LOWER 80S.

UNSETTLED WEATHER WILL CONTINUE AS WEAK UPPER LEVEL ENERGY PASSES
THROUGH THE REGION WITH ABUNDANT MOISTURE IN PLACE OVER THE AREA.
THE THREAT FOR ANY STRONG TO SEVERE STORMS SHOULD BE
MINIMAL...WITH LOCALLY HEAVY RAINFALL THE MAIN CONCERN.

TONIGHT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE...WITH BEST CHANCES FROM THE BLACK HILLS THROUGH SOUTHERN
SOUTH DAKOTA. LOW TEMPERATURES WILL FALL INTO THE 50S TO LOWER
60S.

FRIDAY...ACTIVE SOUTHWEST FLOW ALOFT WILL CONTINUE WITH A DECENT
SHORTWAVE PROGGED TO CROSS THE AREA. SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN...MAINLY DURING THE AFTERNOON HOURS. HIGH
TEMPERATURES WILL BE IN THE MID 70S TO MID 80S.

FRIDAY NIGHT...UPPER SHORTWAVE SHIFTS EAST WITH SHOWERS AND
THUNDERSTORMS DIMINISHING THROUGH THE NIGHT. LOW TEMPERATURES WILL
FALL INTO THE MID 50S TO MID 60S.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 230 PM MDT THU AUG 7 2014

A FAIRLY SUBSTANTIAL UPPER TROF WILL WORK THROUGH SRN CANADA/NRN
PLAINS IN THE SAT/SUN TIME FRAME AND BRING A GOOD CHANCE FOR TSTMS
TO THE REGION. UPPER RIDGE THEN REBUILDS THROUGH THE NRN ROCKIES
WITH WEEK DISTURBANCES EMBEDDED IN THE NW FLOW ALOFT ACROSS THE
NRN PLAINS BRINGING SMALL CHANCES FOR TSTMS EARLY NEXT WEEK. UPPER
RIDGE BEGINS TO BREAK DOWN MID WEEK WITH A SLIGHT INCREASE IN THE
CHANCE FOR TSTMS. TEMPS NEAR TO SLIGHTLY BELOW AVERAGE OVER THE
WEEKEND INTO EARLY NEXT WEEK WILL THEN WARM THROUGH MID WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 527 PM MDT THU AUG 7 2014

AREAS OF MVFR CIGS ACROSS PORTIONS OF NWRN SD THROUGH SCNTRL SD
MAY REDEVELOP IN THE AREAS WITH AN EASTERLY UPSLOPE FLOW AGAIN
LATE TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTN/EVE
WITH LCL IFR CONDITIONS IN THE STRONGER THUNDERSTORMS...WITH THE
BEST CHANCE FOR STORMS ACROSS THE BLKHLS INTO SWRN SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...JOHNSON
AVIATION...CARPENTER
Hazardous weather outlook, Aug 7, 2:19 AM MST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
319 AM MDT THU AUG 7 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
319 AM MDT (419 AM CDT) THU AUG 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL AFFECT THE WESTERN SOUTH DAKOTA PLAINS AND THE
FOOTHILLS OF THE BLACK HILLS THIS MORNING.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY. A FEW STORMS
COULD HAVE HEAVY RAINFALL. HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE DAILY CHANCES FOR THUNDERSTORMS ACROSS THE AREA FRIDAY
THROUGH WEDNESDAY. A FEW STORMS FRIDAY COULD HAVE HEAVY
RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 7, 12:53 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT THU AUG 7 2014

SDZ026-028-074-072045-
CENTRAL BLACK HILLS SD-HERMOSA FOOT HILLS SD-RAPID CITY SD-
153 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CUSTER AND
CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAYWARD...OR 12 MILES EAST OF HILL CITY...
MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAYWARD...

&&

LAT...LON 4391 10316 4382 10328 4391 10341 4396 10328
TIME...MOT...LOC 1953Z 307DEG 6KT 4389 10332

BARBER
Special weather statement, Aug 7, 5:15 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT THU AUG 7 2014

SDZ043-044-080100-
BENNETT SD-JACKSON SD-
615 PM MDT THU AUG 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENNETT AND SOUTHERN
JACKSON COUNTIES UNTIL 700 PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HISLE...OR 12 MILES
NORTHEAST OF MARTIN...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL BENNETT COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4328 10134 4316 10148 4332 10177 4344 10164
TIME...MOT...LOC 0015Z 304DEG 13KT 4332 10159

CARPENTER

The radar

The Rapid City radar (KUDX), 102 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
August 7, 5:15 PM MST
Where
Jackson County, 11.14 mi SW of Kadoka
Measured
1 in hail
Reported by
Public
Coordinates
43.733, -101.677

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532061.